Updated on October 26, 2026.
Tardive dyskinesia (TD) is a neurological disorder that causes involuntary, abnormal movements that can affect the face, tongue, limbs, neck, and trunk. TD occurs as a side effect of taking medications that block dopamine receptors.
TD is most commonly associated with medications called neuroleptics (or antipsychotics), which are used to treat schizophrenia, bipolar disorder, and other serious mental illnesses. TD is also associated with medications for numerous other conditions, including seizures, Parkinson’s disease, depression, and a GI disorder called gastroparesis.
What is the treatment for TD?
Treatment for TD will vary from person to person. It will depend on the medication that is causing symptoms, the underlying medical condition that medication is being used to treat, how long a person has been taking that medication, the severity of symptoms, and other factors.
Adjustments to medications
If possible, a healthcare provider may recommend tapering off the medication causing TD and potentially replacing it with a different medication. This is a delicate process that must always—and only—be done under the guidance of a healthcare provider.
Stopping a medication suddenly or reducing it too quickly can make TD symptoms worse. For people taking a neuroleptic for a condition like schizophrenia or bipolar disorder, stopping or reducing the dosage can result in a relapse of symptoms, including psychosis.
VMAT2 inhibitors
In some circumstances, a healthcare provider may prescribe a medication called a VMAT2 inhibitor. These medications do not cure TD but can help control symptoms.
VMAT2 inhibitors block a protein called vesicular monoamine transporter 2 (VMAT2). This protein helps regulate the storage and release of multiple neurotransmitters. Neurotransmitters are chemical messengers that enable signaling between nerve cells and other cells. Part of why TD occurs has to do with changes in the brain’s ability to use neurotransmitters.
Blocking VMAT2 slows down the release of neurotransmitters and helps reduce involuntary movements. Keep in mind that this is a simplified explanation of a complex pharmacological process.
Always discuss the potential side effects and risks before starting any medication. Individuals taking a VMAT2 inhibitor require monitoring for side effects including depression, severe drowsiness, and a separate group of movement disorders called Parkinsonism.
Speech therapy, occupational therapy, and physical therapy
Treatment for TD is based around an individual’s needs. Some people will have mild symptoms that do not progress. Others will experience symptoms that can severely affect movement and independence.
A speech-language pathologist, occupational therapist, and physical therapist may be valuable additions to a healthcare team:
- Speech therapy. A speech-language pathologist can help address difficulties with communication and swallowing caused by TD symptoms that affect the face, lips, tongue, and/or jaw (some of the most commonly affected areas of the body). Nutritional assessment and dental care are also essential.
- Occupational therapy. TD can interfere with a person’s ability to perform everyday tasks. Occupational therapy focuses on the use of assistive devices, modifications around the home, and techniques for daily tasks that are made challenging by TD symptoms. The goal is to promote independence and safety.
- Physical therapy. This may be recommended if TD is affecting a person’s gait or posture. It involves an individualized and supervised exercise program that aims to improve mobility and strength.
Mental health and social support
Psychological and social support are also critical parts of treatment for TD. Many people with TD are living with an existing mental health disorder. Many people with TD experience a lower quality of life, stigma, depression, and social isolation as a result of the condition.
For questions about medications, symptoms, diagnosis, or treatment, a healthcare provider will be your best source of information.




